Thunderstorm Wind, Sheridan
- When
- September 7, 9:44 PM MST
- Where
- Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.770, -106.970
A thunderstorm over the Sheridan area produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm over the Sheridan area produced severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 7, 8:22 PM MST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
922 PM MDT SAT SEP 7 2013
.UPDATE...
HAVE CANCELED THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN
MONTANA WITH THIS UPDATE WITH THE MAJORITY OF THE STRONG STORM
ACTIVITY NOW SHIFTED INTO THE DAKOTAS. SCATTERED THUNDERSTORMS
WILL CONTINUE OVERNIGHT FOR PARTS OF SOUTHEASTERN MONTANA...SOME
OF WHICH COULD BE SEVERE...BUT LARGE SCALE SEVERE ACTIVITY IS NO
LONGER EXPECTED.
CHURCH
&&
.SHORT TERM...VALID FOR SUN AND MON...
INGREDIENTS ARE IN PLACE ACROSS THE REGION FOR A BUSY AFTERNOON
AND NIGHT. UPPER TROUGH OVER WASHINGTON STATE SLOWLY MOVING
EASTWARD. LOW LEVEL JET OVER EAST HAS BROUGHT UP AN ABUNDANT
AMOUNT OF MOISTURE ACROSS THE EASTERN SECTIONS OF MONTANA AND
NEARBY AREAS. MONSOONAL MOISTURE IS EXPECTED TO STREAM ACROSS THIS
SAME AREA. PRECIPITABLE WATER LEVELS UP AROUND 1.50 INCHES...WHICH
IS HIGHLY UNUSUAL FOR THIS TIME OF YEAR...WILL LIKELY LEAD TO
THUNDERSTORMS WITH VERY HEAVY RAINFALL. WE HAVE ALSO SEEN SOME
TRAINING INDICATED BY CELLS OVER CUSTER COUNTY ALREADY TODAY.
THUS...THE FLASH FLOOD WATCH WILL REMAIN IN PLACE THROUGH 6AM. THE
HRRR MODEL DEVELOPS TWO WAVES OF CONVECTIVE ACTIVITY...PRIMARILY
HITTING AREAS FROM BIG HORN COUNTY NORTH AND EAST.
DUE TO INSTABILITY FACTORS AND SHEAR PROFILES...WE COULD ALSO SEE
SOME HAIL AND DAMAGING WIND EPISODES...THROUGH AT THIS TIME I FEEL
TORRENTIAL RAINFALL MORE OF A THREAT. THE SHEAR PROFILE AND
OVERALL PATTERN DOES ALSO SUPPORT THE SLIGHT CHANCE OF AN ISOLATED
TORNADO IN THE EASTERN COUNTIES...THOUGH WOULD LIKE TO SEE SHEAR
JUST A BIT STRONGER AND LESS INITIAL CLOUD COVER AND GREATER
INSTABILITY. NEVERTHELESS...WE WILL BE MONITORING STORMS CLOSELY
FOR DEEP ROTATION...ESPECIALLY FROM MILES CITY TO BROADUS
EASTWARD.
AS STORMS DIMINISH IN THE EAST LATE TONIGHT...UPPER TROUGH BEGINS
TO SWING THROUGH NORTH/CENTRAL MONTANA IN THE MORNING. BEST
MOISTURE AND SHEAR PROFILES WILL BE LOCATED FURTHER EAST...BUT
LIFT WILL BE MUCH GREATER ACROSS THE REGION WITH GOOD Q VECTOR
FORCING. HEAVY RAIN IS STILL A GOOD BET TOMORROW WITH SOME
STORMS...AND MAYBE LOTS OF SMALL HAIL OR GROUPEL. BT
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
SEASONABLY WARM WEATHER IS EXPECTED NEXT WEEK...WITH AN INCREASING
CHANCE OF CONVECTION BY FRI AND SAT WHEN THE 12 UTC GUIDANCE SHOWS
ANOTHER SURGE OF MONSOONAL MOISTURE ARRIVING. AN AMPLIFIED 500-HPA
RIDGE WILL BECOME ESTABLISHED ACROSS THE REGION ONCE AGAIN BY MID-
WEEK WITH ABOVE-NORMAL HEIGHTS FOR THIS TIME OF THE YEAR. ITS AXIS
APPEARS ORIENTED MORE NORTHWEST-SOUTHEAST THAN LAST WEEK/S VERSION
OF A LATE-SEASON RIDGE THOUGH...WHICH WILL LIKELY HELP MAINTAIN AN
EASTERLY LOW-LEVEL FLOW AND A SOMEWHAT COOLER AIR MASS IN SOUTHERN
MT AND NORTHERN WY THAN WHAT WE HAVE EXPERIENCED RECENTLY. BY LATE
IN THE WEEK...GUIDANCE SUGGESTS SHORT WAVE ENERGY WILL LIFT ACROSS
THE AREA AND LOWER THE 500-HPA HEIGHTS AS PRECIPITABLE WATER AGAIN
RISES ABOVE AN INCH. THE RESULT SHOULD BE AT LEAST ISOLATED SHOWER
AND STORM ACTIVITY...AND INCREASING CLOUDS TO HOLD BACK HIGHS SOME
MORE. IF TRENDS IN THE 12 UTC GUIDANCE HOLD TRUE WITH LATER CYCLES
THEN WE MAY NEED TO LOWER HIGHS A BIT THROUGH THE PERIOD AND RAISE
POPS A BIT BY FRI AND SAT. SCHULTZ
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST AREA
THIS EVENING...BUT THE ACTIVITY SHOULD SLOWLY DIMINISH BY LATE
TONIGHT. VERY HEAVY RAINFALL WITH THESE STORMS WILL RESULT IN
LOCALIZED MVFR/IFR CONDITIONS WITH POSSIBLE LIFR CONDITIONS. ALSO LOW
CEILINGS MIGHT FORM BY SUNDAY MORNING. CHURCH
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 060/081 057/079 054/084 055/085 058/088 060/088 057/088
55/T 50/B 00/U 00/U 00/U 12/T 22/T
LVM 053/080 048/077 046/084 046/085 051/087 052/090 054/090
34/T 31/U 00/U 00/U 02/T 23/T 32/T
HDN 059/083 055/081 052/085 053/087 057/090 058/089 059/090
56/T 51/B 00/U 00/U 00/U 11/U 12/T
MLS 063/082 059/080 055/084 055/085 057/086 060/086 058/088
56/T 62/W 10/U 00/U 00/U 11/U 11/U
4BQ 062/084 058/081 052/084 054/086 057/086 058/086 059/090
55/T 52/W 00/U 00/U 00/U 12/T 22/T
BHK 061/081 057/077 053/080 054/081 054/080 056/081 055/081
66/T 72/T 11/U 10/U 00/U 11/U 12/T
SHR 058/082 053/077 047/083 050/085 053/089 055/087 053/087
35/T 42/W 00/U 00/U 00/U 12/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM MDT SUNDAY FOR ZONES
29>33-35>38-57-58.
WY...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM MDT SUNDAY FOR ZONES
98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 855 PM MDT SAT SEP 7 2013 MTZ028>042-056>058-063>068-WYZ098-099-090300- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 855 PM MDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL...GUSTY WINDS AND HAIL ARE POSSIBLE TONIGHT. A FEW STORMS MAY BE SEVERE. A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT OVER PARTS OF SOUTH CENTRAL AND ALL OF SOUTHEAST MONTANA...AND FOR SHERIDAN COUNTY IN WYOMING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY ACROSS SOUTHEAST MONTANA. HEAVY RAINFALL IS POSSIBLE WITH STORMS OVER THE ENTIRE AREA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1006 PM MDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 4 E BILLINGS 45.78N 108.43W
09/07/2013 E60.00 MPH YELLOWSTONE MT NWS EMPLOYEE
NWS EMPLOYEE ESTIMATED 60 MPH WIND GUSTS ASSOCIATED WITH
VERY HEAVY RAIN...SMALL HAIL AND FLASH FLOODING.
0920 PM FLASH FLOOD 4 E BILLINGS 45.78N 108.43W
09/07/2013 YELLOWSTONE MT NWS EMPLOYEE
WATER RUNNING ACROSS DRIVE WAY AND SEEPING INTO HOUSE.
&&
CHURCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 1010 PM MDT SAT SEP 7 2013 MTC011-025-080515- FALLON MT-CARTER MT- 1010 PM MDT SAT SEP 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALLON AND CARTER COUNTIES UNTIL 1115 PM MDT... AT 1010 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORM EXTENDING FROM 15 MILES SOUTHEAST OF POWDERVILLE...TO 25 MILES NORTHEAST OF EKALAKA...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EKALAKA...RIDGEWAY...MEDICINE ROCKS ST PARK...BELLTOWER...WEBSTER... WILLARD AND MILL IRON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SATURDAY AFTERNOON FOR SOUTHEASTERN MONTANA. LAT...LON 4537 10498 4593 10493 4641 10406 4550 10405 TIME...MOT...LOC 0407Z 257DEG 22KT 4558 10431 GILSTAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 1013 PM MDT SAT SEP 7 2013 WYC033-080515- SHERIDAN WY- 1013 PM MDT SAT SEP 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY UNTIL 1115 PM MDT... AT 1011 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 14 MILES SOUTH OF DAYTON TO 43 MILES SOUTH OF SHERIDAN...AND MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SHERIDAN...RANCHESTER...DAYTON...BIG HORN...CLEARMONT...LEITER... BANNER...BECKTON...PARKMAN...STORY...ARVADA AND WYARNO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4499 10766 4498 10603 4457 10601 4456 10727 TIME...MOT...LOC 0411Z 251DEG 26KT 4466 10731 4421 10664 CHAMBERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1015 PM MDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 1 ESE BILLINGS 45.77N 108.48W
09/07/2013 E60.00 MPH YELLOWSTONE MT COCORAHS
COCORAHS REPORT OF 0.83 INCHES OF RAIN AND ESTIMATED 60
MPH WIND GUST
&&
CHURCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1028 PM MDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 3 W BILLINGS WEST END 45.80N 108.69W
09/07/2013 E70.00 MPH YELLOWSTONE MT NWS EMPLOYEE
NWS EMPLOYEE ESTIMATED 70 MPH WIND GUSTS...SMALL HAIL TO
DIME SIZE...AND FLASH FLOODING.
0850 PM FLASH FLOOD 3 W BILLINGS WEST END 45.80N 108.69W
09/07/2013 YELLOWSTONE MT NWS EMPLOYEE
WATER OVERFLOWED FROM RETENTION POND COVERING ROAD WITH A
FOOD OF WATER. WATER MAYBE 6 INCHES DEEP FLOWING OVER
RIMROCK ROAD.
0939 PM TSTM WND GST 11 SE HUNTLEY 45.78N 108.16W
09/07/2013 M73.00 MPH YELLOWSTONE MT DEPT OF HIGHWAYS
&&
CHURCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1037 PM MDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST 1 ESE POMPEYS PILLAR 45.99N 107.93W
09/07/2013 E60.00 MPH YELLOWSTONE MT TRAINED SPOTTER
SPOTTER ESTIMATED 50 TO 60 MPH GUSTS. POWER IS OUT.
&&
CHURCHThe Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 04:45 UTC.
2 thunderstorm wind. Local standard time, as filed.
A wind gust of 60 mph was estimated in Ranchester. In addition, two inches of rain in a half hour was also estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477543, 477546.